Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

March 30, 2025Allegan County, Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 2025, 4:38 PM EDT for Allegan County, Kalamazoo County, Van Buren County, Michigan. It was in force for 67 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2025, 4:38 PM EDT (20:38 UTC)
Expired
Mar 30, 2025, 5:45 PM EDT
In force
67 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Allegan County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:00 PM EDTTSTM WND GST 64South Haven, MI
Mar 30, 5:10 PM EDTTSTM WND DMG1 N Decatur, MISeveral trees snapped within a pine grove.
Mar 30, 5:10 PM EDTTSTM WND GST 532 Ese Hartford, MIMesonet station MC162 I-94 Mile Marker 47.7.
Mar 30, 5:14 PM EDTTSTM WND GST 682 Sse Lawton, MIBackyard weather station reported peak wind gust of 68 MPH at 514 PM.
Mar 30, 5:17 PM EDTTSTM WND DMGLawton, MIDelayed report. Time estimated via radar. Several photos of downed trees across Lawton.
Mar 30, 5:22 PM EDTTSTM WND DMG4 E Mattawan, MIReport of Thunderstorm Damage in the vicinity of 5th and PQ Ave. Time estimated via radar. Delayed report.
Mar 30, 5:23 PM EDTTSTM WND GST 662 S Holland, MIMeasured at Holland ASOS (KBIV) at 523 PM. Delayed report.
Mar 30, 5:25 PM EDTTSTM WND GST 581 E Lawton, MICorrects previous non-tstm wnd gst report from 1 E Lawton. Mesonet station EW6899 Lawton.
Mar 30, 5:25 PM EDTNON-TSTM WND GST 581 E Lawton, MIMesonet station EW6899 Lawton.
Mar 30, 5:29 PM EDTTSTM WND DMG2 Wsw Westwood, MIDelayed Report... Photos of gas station canopy blown over.
Mar 30, 5:30 PM EDTTSTM WND DMGKalamazoo, MIDelayed Report. Time estimated via radar. Numerous reports of downed trees across Portage and Kalamazoo.
Mar 30, 5:31 PM EDTTSTM WND GST 583 Ne Portage, MIASOS station KAZO Kalamazoo/BC Intl Airport.
Mar 30, 5:32 PM EDTTSTM WND DMG3 Wsw Oshtemo, MIMinor roof damage as storms went through.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 4:20 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KGRR 302038
SVRGRR
MIC005-077-159-302145-
/O.NEW.KGRR.SV.W.0002.250330T2038Z-250330T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
438 PM EDT Sun Mar 30 2025

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Van Buren County in southwestern Michigan...
  Allegan County in southwestern Michigan...
  Kalamazoo County in southwestern Michigan...

* Until 545 PM EDT.

* At 437 PM EDT, severe thunderstorms were located along a line
  extending from 15 miles northwest of Stevensville to near
  Lakeville, moving northeast at 70 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Saugatuck...           Moline...              Kalamazoo...
  Dorr...                Fennville...           Richland...
  Oshtemo...             Glendale...            Bangor...
  Ganges...              Climax...              Parchment...
  Covert...              Comstock...            Burnips...
  Wayland...             Comstock Northwest...  South Haven...
  Overisel...            Lawton...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
      4277 8621 4277 8555 4242 8554 4242 8530
      4207 8529
TIME...MOT...LOC 2037Z 237DEG 61KT 4213 8679 4154 8622 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HOVING
2 follow-up statements
958 
WWUS53 KGRR 302059
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
459 PM EDT Sun Mar 30 2025

MIC005-077-159-302145-
/O.CON.KGRR.SV.W.0002.000000T0000Z-250330T2145Z/
Van Buren MI-Allegan MI-Kalamazoo MI-
459 PM EDT Sun Mar 30 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR VAN BUREN...ALLEGAN AND KALAMAZOO COUNTIES...

At 457 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Lake Michigan Beach to near
Bristol, moving northeast at 70 mph.

THESE ARE DESTRUCTIVE STORMS FOR SOUTHWEST MICHIGAN.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Benton Harbor ASOS reported a 78 mph winds at 4:55 PM.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Saugatuck...           Moline...              Kalamazoo...
Dorr...                Fennville...           Richland...
Oshtemo...             Glendale...            Bangor...
Ganges...              Climax...              Parchment...
Covert...              Comstock...            Burnips...
Wayland...             Comstock Northwest...  South Haven...
Overisel...            Lawton...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across southwest Michigan. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
      4277 8621 4277 8555 4242 8554 4242 8530
      4207 8529
TIME...MOT...LOC 2057Z 237DEG 61KT 4230 8644 4171 8587 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

RAH
399 
WWUS53 KGRR 302117
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
517 PM EDT Sun Mar 30 2025

MIC005-077-159-302145-
/O.CON.KGRR.SV.W.0002.000000T0000Z-250330T2145Z/
Van Buren MI-Allegan MI-Kalamazoo MI-
517 PM EDT Sun Mar 30 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR VAN BUREN...ALLEGAN AND KALAMAZOO COUNTIES...

At 516 PM EDT, severe thunderstorms were located along a line
extending from near Fennville to near Paw Paw to near Constantine,
moving northeast at 60 mph.

THESE ARE DESTRUCTIVE STORMS FOR SOUTHWEST MICHIGAN.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Saugatuck...           Moline...              Kalamazoo...
Dorr...                Fennville...           Richland...
Oshtemo...             Glendale...            Bangor...
Ganges...              Climax...              Parchment...
Comstock...            Burnips...             Wayland...
Comstock Northwest...  Overisel...            Lawton...
Allegan...             Douglas...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across southwest Michigan. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

LAT...LON 4207 8611 4244 8626 4246 8625 4277 8621
      4277 8555 4242 8554 4242 8530 4207 8529
TIME...MOT...LOC 2116Z 213DEG 54KT 4255 8612 4218 8597 4186 8566 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

RAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM EDT, 1 hour 1 minute earlier. Its key messages:

  • Severe weather expected late this afternoon and evening
  • Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 3:37 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

- Severe weather expected late this afternoon and evening

- Mid next week system with potential for both winter and severe
  weather

&&

.DISCUSSION...
Issued at 337 PM EDT Sun Mar 30 2025

- Severe weather expected late this afternoon and evening

The warm front has surged north of I-96 this afternoon and now
stretches from just north of Muskegon across Northern Kent County
to just north of St. Johns. The open warm sector continues to
surge through the CWA with clearing now moving up into the I-96
corridor. MUCAPE values have surged to 2,000 j/kg into the I-94
corridor now. Suffice it to say the instability has arrived. The
mid level shortwave is plowing northeast from MO/IL which is
providing the lift. A broken line of storms have developed along
and ahead of the mid level wave over IL. These storms are racing
northeast towards our area at this time and are expected to sweep
from our southwest Lake Michigan marine zones over mid lake to
east of U.S. 127 between 400pm and 800pm.

The main hazard continues to look like strong damaging winds given
the convection has already gone linear upstream. The linear mode
is what was expected. Hail remains a threat, but we feel wind
continues to be the highest threat. Tornadoes remain a
possibility as well, but likely from two modes. One being embedded
QLCS type tornadoes and the other being storms interacting with
the warm front which currently is just north of I-96. Supercells
are not out of the question, but with a dominant linear mode
already occurring this mode is less likely. Bottom line, we are
expecting a severe weather episode to sweep through the area over
the course of the next 4-5 hours with damaging winds likely being
the main threat.

Storm movement will be to the north and northeast at 50-60 mph.
Locally heavy rain is expected, but it will not last long given
those speeds.

Some wrap around moisture will sweep through the area overnight
and it will likely change over to some snow in spots before
ending. Temperatures plunge into the 30s over the entire at 12z.

- Mid next week system with potential for both winter and severe
  weather

Our forecast focus going forward will be on the mid next week
system. The precipitation will come in as a wintry mix Tuesday
night into Wednesday morning with both snow and freezing rain
looking likely. The day 4 severe probabilities are high in the SPC
forecast for that range in time and that is appropriate given a
strong spring time low moving through the Great Lakes which again
pulls 60F dew points north into our area at the surface. More on
this system as we go forward.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 132 PM EDT Sun Mar 30 2025

IFR/MVFR conditions cover the terminals this afternoon. A warm
front is currently lifting north across the region which will
result in rising ceilings.

Thunderstorms will impact the terminals this afternoon from
21-24z as a cold front moves toward the state. Wind gusts in
excess of 50 kts are possible with these storms. Once the storms
move east this evening, colder air will flow in behind the front
and snow showers are possible overnight at MKG/GRR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...04
Hazardous weather outlook, Mar 30, 11:53 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1153 AM EDT Sun Mar 30 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

The severe weather risk is elevated this afternoon and evening,
especially between 300pm and 900pm. We expect a line of
thunderstorms to move through the area during that time racing
northeast near 50 mph. All hazard types are possible today with
damaging winds in excess of 60 mph being the main threat. Hail
larger than one inch will be possible with the strongest storms.
Isolated tornadoes cannot be ruled out today either. Locally heavy
rain can be anticipated briefing as the storms race through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A wintry mix will be possible (Tuesday night) with a mid next
week system which will transition into a severe thunderstorm
threat into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

LMZ844>849-311600-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening over Lake Michigan including large hail and damaging
winds. Areas of fog could be locally dense today.

Conditions hazardous to smaller craft are expected to occur tonight
with large waves developing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will continue through Monday
Night, and may develop again mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:54 AM EDTSmall Craft AdvisoryGRR46 hr
Mar 30, 4:02 PM EDTSpecial Marine WarningGRR88 min
Mar 30, 5:05 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMuskegon, Ottawa55 min
Mar 30, 5:24 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Calhoun, Kent66 min
Mar 30, 5:44 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Kalamazoo, Van Buren31 min
Mar 30, 5:48 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRIonia, Montcalm, Newaygo57 min
Mar 30, 5:49 PM EDTTornado WarningGRRIonia, Kent26 min
Mar 30, 5:56 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton, Eaton, Gratiot, Ingham, Jackson67 min
Mar 30, 5:56 PM EDTTornado WarningGRRBarry, Ionia, Kent23 min
Mar 30, 6:02 PM EDTTornado WarningGRRKent, Montcalm, Newaygo28 min
Mar 30, 6:16 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMecosta44 min
Mar 30, 6:16 PM EDTTornado WarningGRREaton, Ingham, Jackson29 min
Mar 30, 6:26 PM EDTTornado WarningGRRClinton, Gratiot, Ionia, Montcalm36 min
Mar 30, 6:37 PM EDTSevere Thunderstorm WarningGRRIsabella38 min
Mar 30, 6:41 PM EDTTornado WarningGRRIngham8 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.